Volume 17, issue 5 (2017)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 18
Issue 5, 2509–3131
Issue 4, 1883–2507
Issue 3, 1259–1881
Issue 2, 635–1258
Issue 1, 1–633

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Bounds on alternating surgery slopes

Duncan McCoy

Algebraic & Geometric Topology 17 (2017) 2603–2634
Abstract

We show that if pq–surgery on a nontrivial knot K yields the branched double cover of an alternating knot, then |pq| 4g(K) + 3. This generalises a bound for lens space surgeries first established by Rasmussen. We also show that all surgery coefficients yielding the double branched covers of alternating knots must be contained in an interval of width two and this full range can be realised only if the knot is a cable knot. The work of Greene and Gibbons shows that if Spq3(K) bounds a sharp 4–manifold X, then the intersection form of X takes the form of a changemaker lattice. We extend this to show that the intersection form is determined uniquely by the knot K, the slope pq and the Betti number b2(X).

Keywords
alternating knots, branched double covers, Dehn surgery
Mathematical Subject Classification 2010
Primary: 57M12, 57M25
Secondary: 57M27
References
Publication
Received: 15 December 2014
Revised: 27 February 2017
Accepted: 25 March 2017
Published: 19 September 2017
Authors
Duncan McCoy
Department of Mathematics
University of Texas
Austin, TX
United States
http://www.ma.utexas.edu/users/d.mccoy/